Indiana, 2002

Hail and Damaging Wind in Indiana, June 4, 2002

June 4, 2002 · NWS LMK · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE JUN 4 2002

MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7
TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)...
THUS ALLOWING FOR SOME TSTM POTENTIAL.  MSAS DATA CLEARLY SHOWING
DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST
INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION
ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN
INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT.
ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT.

VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE
RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED
NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR
ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL.

SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF
FNT TO THE EAST.  AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND
SOUTH THU MRNG BEFORE DRYING OUT.

BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES
ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN
PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY
BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH
AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND
TSTMS IN ON SUNDAY.

.SDF...NONE.

STUREY

In the hours before

Special weather statement, Jun 4, 10:40 AM EST, 4 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB
Special weather statement, Jun 4, 10:40 AM EST, 4 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT TUE JUN 4 2002

...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON...

UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS
AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO,
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST
AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT
INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON.

THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO
PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY
MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL
COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS,
SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE
ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST
HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES,
ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING
OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING
CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED
CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN.

IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS
AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT
EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES
AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID
SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR
ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW
THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS
FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE,
REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS
BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS.

SMALLCOMB

The radar

The Louisville radar (KLVX), 50 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 4, 3:20 PM EST
Where
Clark County, Sellersburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.750

Trees and power lines were downed.

Hail, Clark

When
June 4, 3:30 PM EST
Where
Clark County, 8 mi NE of Charlestown
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.533, -85.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301785, 5301786.